Banjo Hangout Logo
Banjo Hangout Logo

Premier Sponsors

758
Banjo Lovers Online


Dec 1, 2020 - 3:55:23 PM
7052 posts since 2/14/2006

Actually we found out yesterday she has stopped taking all her meds at some point (like her thyroid medicine), including supplements. Just in the last few months we've noticed some symptoms:

  • weight loss
  • forgetful, extreme brain fog
  • can't function normally like use the phone, write checks, sign her name, remember her name
  • puts food away in totally wrong places (milk into freezer, refrigerated things into cupboards)
  • poor communication skills

Dad is just noticing, us kids have noticed for awhile that things are getting difficult for her.

My mom has had about 80-90% of her thyroid removed over her lifetime.  I can't understand what caused her to stop taking her meds in the first place.  She is 78 years old, probably her age.  She denies anything going on.  We hate to sit by and not intervene.  We set up an appointment with the doctor and I'm writing out a list of things we've noticed to give them.  That's all I can think of to do right now.  I hope the doctor checks her out thoroughly with tests.

Dec 1, 2020 - 7:20:14 PM

5787 posts since 10/13/2007

Maybe just a lot of talking and love. Is she just forgetting or is this intentional? Mabe need a better routine or someone to bring her her meds? Good luck Doug.
ken

Dec 1, 2020 - 7:48:50 PM

chuckv97

Canada

54857 posts since 10/5/2013

Hoping for a solution to your mother’s dilemma, Doug. All the best.

Edited by - chuckv97 on 12/01/2020 19:49:37

Dec 2, 2020 - 3:54:44 AM
Players Union Member

rinemb

USA

12911 posts since 5/24/2005

A doctor advised family intervention and family may breakthrough to her once you have more professional guidance.
Sounds like you have taken first step, that i would have.
please keep us updated. My mother is 94 with bad dementia. Been that way for several years. Its tough going but as a family we are all helping out and she seems/acts happy.
Brad

Dec 2, 2020 - 4:04:14 AM
Players Union Member

OM45GE

USA

103241 posts since 11/7/2007

Doug, I used to work in geriatric psych healthcare. Controlling their medications was frequently the first thing we had to do. Some patients were over medicated, often due to a lack of coordination between prescribers. Many were non-compliant with their meds for reasons that ranged from dealing with side effects to dementia to cost.

Families are often reluctant to intervene, but it can be very important, even life saving.

Good luck with you ur mother. I went through something similar with my mom and it can be a real struggle, even with experience in the field.

Dec 2, 2020 - 4:26:14 AM

6187 posts since 9/5/2006

thats a hard row to hoe doug,,, i hope the visit to the doc helps and he can get though to her ,, they really get stubborn as the get older.... prayers buddy

Dec 2, 2020 - 6:51:42 AM

m06

England

9554 posts since 10/5/2006

I had no idea the thyroid could have that effect? I hope your mum's health improves. All we can do is care, which you are doing.

Dec 2, 2020 - 8:55:25 AM
Players Union Member

DC5

USA

16053 posts since 6/30/2015
Online Now

I'm sorry to hear about your mothers problems. I take a synthetic thyroid hormone, and I can understand all of that except the weight loss. Usually under active thyroid is a cause of weight gain, not loss. Of course, the problem with all those symptoms is that they can be masking something else. In other words she didn't stop taking the meds and then have the symptoms, the symptoms happened and that caused her to stop taking the meds. I hope the doctor is very thorough as there can be some serious underlying conditions going on. I wish you, and her well.

Dec 2, 2020 - 4:53:21 PM

7052 posts since 2/14/2006

We took her to the doctor today and they performed several cognitive tests on her memory and thinking skills. She was diagnosed with moderate dementia. She couldn't remember to take her meds, so the thyroid issue is small compared to the fact that she has dementia. They're putting her on a medicine to help slow things down. I love her with all my heart.

Thanks for all the thoughts going her way.

Dec 2, 2020 - 6:59:26 PM
like this

donc

Canada

6503 posts since 2/9/2010

They look after us for several years and we eventually look after them. Either task can be equally as hard. Mom died at the age of 75. She was born on December 2, 1920. Today would have been her 100th birthday.

Dec 2, 2020 - 7:08:53 PM
likes this

28 posts since 1/31/2020

quote:
Originally posted by donc

They look after us for several years and we eventually look after them. Either task can be equally as hard. Mom died at the age of 75. She was born on December 2, 1920. Today would have been her 100th birthday.


Sorry for your loss; inevitable part of life's cycle, but never easy and time doesn't ease the pain of missing them being close by. ... but they do live in our hearts and minds till our last breathes.

Dec 2, 2020 - 11:23:52 PM

Cyndy

USA

640 posts since 3/2/2010

Doug, for what it’s worth, my husband’s mother had difficulty remembering her medication. We bought an electronic box that we filled once a week for her and it beeped morning and night (we set the times) to remind her to take the pills. The first weeks, we called to help her learn to use it, and later, we would call to make sure she’d followed through. It was very helpful for quite a while.

Dec 3, 2020 - 9:51:02 AM

896 posts since 3/7/2006

Best wishes with this Doug. My question, since my mom, sister, and girlfriend have all had thyroids removed and are taking daily medicines,

...what exactly is going on with this issue?

Dec 3, 2020 - 2:48:05 PM
likes this

DRH

USA

586 posts since 5/29/2018

quote:
Originally posted by Elmo_Smiley

Best wishes with this Doug. My question, since my mom, sister, and girlfriend have all had thyroids removed and are taking daily medicines,

...what exactly is going on with this issue?


Wrong Doug here, but maybe I can help as I am currently dealing with thyroid problems.

If your thyroid is under-performing (hypothyroidism) you can take levothyroxine (sp?) to make up for it.  It is a safe hormone replacement - no problems usually. 

Hyperthyroidism causes all manner of physical and mental problems.  The medicines used to treat it are dangerous.  Hyperthyroidism also increases risk of heart problems and cancer.  So the long term treatment for hyperthyroidism is either surgery or radioiodine-131 which essentially kills the thydoid.  My doc prefers radioiodine because of the comparative risk of surgery in the era of covid, MRSA, and C-diff.  Some docs prefer surgery as it gives them a chance to remove things that might turn cancerous, like adjacent lymph nodes.

Once the thyroid is dead or missing one simply takes daily levothyroxine.

In serious cases of hyperthyroidism the doc may prescribe a high dose of something nasty to turn the darned thing off until they figure out a permanent solution.  Mine was serious so that's what they did to me. Having gone from extreme hyper to extreme hypo in less than four weeks I can tell you that either condition can make you think/act weird.

I think thyroid problems run in families.  It does in mine.

Edited by - DRH on 12/03/2020 14:51:56

Hangout Network Help

View All Topics  |  View Categories

0.140625